Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 108, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2018, 5:11 PM CDT for Kearny County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 5:11 PM CDT (22:11 UTC)
- Expired
- May 27, 2018, 5:29 PM CDT
- In force
- 18 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Kearny County, KS
The radar
The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -445 J/kg
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -156 m²/s²
- 0-3 km storm-relative helicity
- -123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200
WUUS53 KDDC 272211
SVRDDC
KSC093-272300-
/O.NEW.KDDC.SV.W.0108.180527T2211Z-180527T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
511 PM CDT SUN MAY 27 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Kearny County in southwestern Kansas...
* Until 600 PM CDT
* At 511 PM CDT, a severe thunderstorm was located 16 miles south of
Leoti, moving north at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Kearny County.
* This severe thunderstorm warning will replace the previous warning
for Kearny county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10149 3826 10123 3808 10125 3811 10149
TIME...MOT...LOC 2211Z 184DEG 41KT 3825 10139
HAIL...1.25IN
WIND...60MPH
$$
TATRO2 follow-up statements
327
WWUS53 KDDC 272219
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
519 PM CDT SUN MAY 27 2018
KSC093-272300-
/O.CON.KDDC.SV.W.0108.000000T0000Z-180527T2300Z/
Kearny KS-
519 PM CDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN KEARNY COUNTY...
At 519 PM CDT, a severe thunderstorm was located 15 miles south of
Leoti, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Kearny County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10148 3826 10123 3815 10124 3812 10146
TIME...MOT...LOC 2219Z 193DEG 25KT 3825 10136
HAIL...1.00IN
WIND...60MPH
$$
TATRO719
WWUS53 KDDC 272229
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
529 PM CDT SUN MAY 27 2018
KSC093-272239-
/O.CAN.KDDC.SV.W.0108.000000T0000Z-180527T2300Z/
Kearny KS-
529 PM CDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KEARNY COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Kansas.
LAT...LON 3826 10148 3826 10123 3815 10124 3812 10146
TIME...MOT...LOC 2228Z 184DEG 41KT 3837 10135
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:46 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 27, 1:46 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 146 PM CDT Sun May 27 2018 ...Updated Fire Weather Discussion... .SHORT TERM...(This evening through Monday) Issued at 1226 PM CDT Sun May 27 2018 Another warmer than normal afternoon for Sunday with high temperatures in the mid to upper 90s for the entire CWA with the warmest areas along the Oklahoma state line due to a good thermal ridge stretching up from the south. Winds will continue to be strong out of the south to southeast this afternoon with gusts up to 30-35mph due to a strengthening pressure gradient across the CWA. This is because of a deepening surface low pressure center over eastern Colorado due to increased convergence at the surface, and it will propagate northeastward as the day progresses. The big story this afternoon is with thunderstorm development and the potential for severe weather. Storms will develop along the dry line across the Colorado state line stretching from the aforementioned deepening surface low. These storms will push into far western Kansas after 4PM this afternoon and make their way to the east through the evening. Destabilization of the atmosphere is presently occurring as the temperatures warm at the surface causing good mid level height falls in the steering flow giving good instability with CAPE values in the 2000-2500 J/kg range. Moderate shear and a very weak cap will lead to good mixing and steep lapse rates in the low levels giving good outflows with these widely scattered storms. Damaging winds up to 60 mph and large hail up to 2 inches in diameter will be the main threats late this afternoon and evening. After 8PM and sunset, these storms will start to weaken as it pushes across the center part of the CWA and will be out of the area by midnight. After the storms have diminished and pushed east of the CWA, skies will start to clear out giving way to another warm night with over night lows in the mid to upper 60s. Winds will pick back up once again late in the morning to around noon out of the south gusting up to 25-30 mph due to low level heating and mixing of the boundary layer winds to the surface. Afternoon high temperatures for Memorial Day will be in the low to mid 90s, not as warm as today as the thermal ridge shifts more southward over the Texas panhandle. Monday afternoon and evening will see another round of severe weather being more widespread than it will be for today. The cap will erode completely as indicated on forecasted soundings allowing for updrafts to develop. Under good shear and low level moisture and instability, severe storms look to develop in western counties of the CWA after 4PM and push eastward through 10PM across the CWA. Large hail up to tennis ball size and damaging winds over 60mph will be the main threats, but a couple tornadoes cannot be ruled out. .LONG TERM...(Monday night through Sunday) Issued at 129 PM CDT Sun May 27 2018 Tuesday will start off in the low to mid 60s across the CWA and light southeast winds. Winds will pick up some in the afternoon between 10-15 mph with afternoon high temperatures in the upper 80s to low 90s. Late afternoon and evening thunderstorms are possible with some being severe in the eastern counties of the CWA with the bullseye on central Kansas due to being more in the best spot for airmass recovery from the previous day storms. Destabilization of the atmosphere will occur due to the strong surface heating and relatively steep low level lapse rates giving good CAPE values over 2000 J/kg conducive to severe weather development. The main threats at this time will be large hail and damaging winds, but confidence at this point couple days out is low. Any storms that develop will diminish shortly after sunset and push east of the area giving way to clearing skies and over night temperatures again in the 60s. The long wave trough currently over the Great Basin region will continue its eastward progression through mid week before passing through the high plains and be east of the CWA by Wednesday. This will cut off any precipitation chances for the remainder of the week as upper level ridging sets up over the Rocky Mountain west giving dry northwest flow aloft for western Kansas. High pressure at the surface will center across the southeastern part of the country giving way to a more south to southwest flow to the area. This will be a good warm and downsloping wind that will help aid in strong diurnal heating under a northward progressive thermal ridge that will set up shop over much of Kansas. This will give way to afternoon high temperatures in the mid to upper 90s Wednesday and Thursday with temperatures over 100 for southern counties for Friday. A weak and dry cold front due to the northwest flow aloft, will push through the CWA over Friday night "cooling" the air for afternoon high temperatures only in the upper 80s to low 90s for the weekend. The start of June will start off hot and dry through the first weekend of the month. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1208 PM CDT Sun May 27 2018 VFR conditions through the entire TAF period for all locations. Winds will be gusty out of the south up to 30kts at LBL, GCK, and DDC due to a tightening pressure gradient with a deepening surface low across eastern Colorado. Winds will diminish in the overnight hours due to nocturnal cooling and clearing skies. South winds will pick back up once again late morning after 16Z as daytime heating occurs and boundary layer winds mix to the surface eroding any temperature inversion that sets up over night. Thunderstorms will be a player for the TAFs for DDC, GCK, and LBL expecting a line of storms to develop along the Colorado border into the panhandles of Oklahoma and northern Texas, then pushing eastward along the steering flow. LBL will see these storms in the vicinity by 23Z, GCK by 00Z, and DDC by 01Z before they all push far enough eastward and weaken by 03Z, 04Z, and 05Z respectively. If these storms pass directly over the sites, large hail could fall within the thunderstorms as well as gusty winds but certainty is low on exactly locations of the spotty thunderstorms. && .FIRE WEATHER... Issued at 141 PM CDT Sun May 27 2018 Elevated fire weather conditions today and tomorrow for the western counties of the CWA due to the strong south wind gusts up to 35 mph and relative humidity values down to around 20 percent behind the dryline. No risks are expected for the middle of the week, Tuesday through Thursday, but elevated to near critical conditions return for Friday and Saturday. This is due to relative humidity values dropping to the 10-15 percent range with the dry, warming flow from the southwest. Winds at this time do not look to be strong enough on these days to warrant Red Flag conditions with gusts only up to 20 mph, but this will be something to keep an eye on for later in the week and into the weekend. && .PRELIMINARY POINT TEMPS/POPS... DDC 95 68 91 65 / 10 20 20 60 GCK 95 67 93 63 / 20 30 50 60 EHA 96 65 93 60 / 30 20 30 10 LBL 96 68 92 64 / 20 30 30 40 HYS 95 68 91 65 / 0 20 10 50 P28 95 68 93 69 / 0 10 0 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe FIRE WEATHER...Lowe
Hazardous weather outlook, May 27, 5:02 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 502 AM CDT Sun May 27 2018 KSZ030-031-043>046-061>066-074>081-084>090-281015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 502 AM CDT Sun May 27 2018 /402 AM MDT Sun May 27 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms are likely to develop after 4 PM CDT along a dryline near the Colorado border. Sufficient shear and instability exist to support one or two supercells with the potential for hail larger than two inches in diameter and damaging winds. The thunderstorms will weaken after sunset and should dissipate by around midnight. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Thunderstorms are likely to develop again Monday afternoon near the Colorado border and to move east during the evening. A few supercells are possible before the thunderstorms develop into a line. Hail larger than two inches in diameter and damaging winds are possible. Strong southwest winds and low relative humidities will favor active fire behavior in far southwest Kansas Monday afternoon. Additional thunderstorms, some possibly severe, can be expected Tuesday. Hot weather with temperatures near 100 degrees, gusty southwest winds and relative humidities of 15 to 20 percent will result in active fire behavior Friday. Days 2-7 Hazards ---------------- * Monday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Saturday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 PM and 8 PM primarily west of Highway 83. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 27, 3:22 PM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Dodge City KS 322 PM CDT SUN MAY 27 2018 KSZ074-084-272100- Stanton KS-Morton KS- 322 PM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND WESTERN STANTON COUNTIES UNTIL 400 PM CDT... At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Richfield, moving north at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Johnson City, Manter and The Saunders Elevator. A severe thunderstorm watch remains in effect until 900 PM CDT for southwestern Kansas. LAT...LON 3769 10204 3766 10168 3718 10184 3717 10204 TIME...MOT...LOC 2022Z 188DEG 34KT 3726 10192 TATRO
Special weather statement, May 27, 4:01 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Dodge City KS 301 PM MDT SUN MAY 27 2018 KSZ061-272145- Hamilton KS- 301 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 345 PM MDT... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Coolidge, moving north at 40 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Coolidge. A severe thunderstorm watch remains in effect until 800 PM MDT for southwestern Kansas. LAT...LON 3826 10201 3826 10180 3795 10189 3795 10201 TIME...MOT...LOC 2101Z 185DEG 35KT 3804 10193 TATRO
Special weather statement, May 27, 4:05 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Dodge City KS 405 PM CDT SUN MAY 27 2018 KSZ061-062-074-075-272145- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 405 PM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... SOUTHWESTERN KEARNY...WESTERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 445 PM CDT/345 PM MDT/... At 405 PM CDT/305 PM MDT/, Doppler radar was tracking a strong thunderstorm 3 miles southeast of Big Bow, moving north at 40 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ulysses, Lakin, Kendall and Big Bow. A severe thunderstorm watch remains in effect until 900 PM CDT/800 PM MDT/ for southwestern Kansas. LAT...LON 3742 10136 3745 10157 3797 10154 3794 10124 TIME...MOT...LOC 2105Z 185DEG 35KT 3753 10151 TATRO
Local storm report, May 27, 4:26 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
426 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 4 SE MANTER 37.48N 101.85W
05/27/2018 E1.25 INCH STANTON KS PUBLIC
&&
RMLLocal storm report, May 27, 4:42 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 8 NNE BIG BOW 37.67N 101.49W
05/27/2018 E1.25 INCH GRANT KS PUBLIC
&&
GERARDLocal storm report, May 27, 5:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND GST 1 E KENDALL 37.93N 101.52W
05/27/2018 M59 MPH KEARNY KS MESONET
MESONET STATION D5288, 1 E KENDALL.
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:22 PM CDT | Special Weather Statement | DDC | Stanton | 38 min |
| May 27, 3:41 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 49 min |
| May 27, 4:01 PM CDT | Special Weather Statement | DDC | Hamilton | 44 min |
| May 27, 4:05 PM CDT | Special Weather Statement | DDC | Grant | 40 min |
| May 27, 4:15 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 60 min |
| May 27, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.